Alert archive / Alabama / Special Weather Statements in 2016

Special Weather Statement, NWS Birmingham, AL

August 4, 2016Clay County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 4, 2016, 9:06 PM CDT for Clay County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2016, 9:06 PM CDT (02:06 UTC)
Expired
Aug 4, 2016, 9:30 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL

County Clay County, AL

The radar

The Maxwell AFB radar (KMXX), 77 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2016-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2016-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1471 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1442 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

300 
WWUS84 KBMX 050206
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
906 PM CDT THU AUG 4 2016
 
ALZ028-050230-
CLAY AL-
906 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY COUNTY UNTIL
930 PM CDT...

AT 905 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LINEVILLE...MOVING SOUTH AT 10 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LINEVILLE...MELLOW VALLEY AND CRAGFORD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3315 8565 3317 8580 3332 8576 3333 8565
TIME...MOT...LOC 0205Z 007DEG 9KT 3328 8571 

$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 4, 7:08 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 4, 7:08 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
708 PM CDT THU AUG 4 2016

.UPDATE...
For 00Z Aviation.

&&

.DISCUSSION...

Upper level shortwave trough scooting across the Ohio Valley this
afternoon was largely a non-factor for our weather today. Isolated
to scattered showers and storms are near their peak coverage and
intensity, with a general south to southeastward movement. Best
rain chances in the evening part of the forecast should be in the
southern and eastern portions of central Alabama.

Looking at the heat advisory situation for tomorrow -- it will be
borderline again, especially in the west. But the models do show
some drier air working into the north tomorrow, which could hold
down the heat index values just enough. Will let the current
advisory expire as scheduled this evening, and the overnight shift
can reevaluate with updated data.

Any dryness that does come in on Friday should be quickly
supplanted by an uptick in moisture come Saturday, which leads us
back to a typical summertime mesoscale driven weather pattern.
Interesting that the longer range models are still suggesting a
surface to mid-level low combination in the northern Gulf the
middle to end of next week, which helps to draw a lot tropical
moisture into our part of the world. Not sure I have enough
confidence (yet) to go more than 40-50 percent POPs at this time.
But a few more model runs with a more consistent timing and
placement, and we could probably really start to ramp up POPs for
at least a portion of our forecast area.

/61/

&&

.AVIATION...
00Z TAF Discussion.

Across central Alabama, clusters of showers and thunderstorms
will continue into early-evening before dissipating. Depending on
the terminal in question, ongoing convection as of 2330Z is
either moving away/dissipating or continuing nearby. Storms are
most likely to affect TCL-TOI early on in the TAF period.
Thereafter, all terminals shall be storm-free, and hold onto VFR
for the most part. Any VFR interruption will be tied to fog
overnight to early Friday morning, which is included at a few TAF
sites. We'll see if others need to be added to the group, or
extent of lowered visibilities adjusted.

For Friday, budding cumulus with daytime heating and give rise to
isolated-to-scattered showers and thunderstorms. To start, VCTS
has been added to MGM-TOI as storm chances are better off in those
areas and lower with northern extent. That's not to say a few
cells couldn't affect terminals north of MGM-TOI. Trends will
determine any future inclusion.

89/GSatterwhite

&&

.FIRE WEATHER...

Generally scattered showers and thunderstorms are expected through
the week with highs in the lower to middle 90s. Surface winds
will be less than 10 mph. Since surface dew points are high,
there are no fire weather concerns at this time. There will be a
drier timeframe on Friday and Saturday afternoons, but rh values
remain above criteria.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  94  72  93  74 /  10  10  10  40  30
Anniston    73  93  73  93  74 /  20  20  20  40  30
Birmingham  75  95  76  94  75 /  20  10  10  40  30
Tuscaloosa  75  97  75  96  76 /  20  20  20  40  30
Calera      74  95  75  94  75 /  20  20  20  40  30
Auburn      74  93  75  94  75 /  30  40  20  40  30
Montgomery  76  96  76  97  76 /  30  40  20  40  30
Troy        73  93  74  94  74 /  30  40  20  40  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening For the following
counties: Autauga...Barbour...Bibb...Bullock...Chilton...Coosa...
Dallas...Elmore...Fayette...Greene...Hale...Jefferson...Lamar...
Lowndes...Macon...Marengo...Marion...Montgomery...Perry...
Pickens...Pike...Russell...Shelby...Sumter...Tuscaloosa...
Walker...Winston.

&&
Hazardous weather outlook, Aug 4, 3:09 PM CDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
309 PM CDT THU AUG 4 2016

ALZ011>015-017>050-052315-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
309 PM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

HEAT INDICES WILL RANGE FROM 105 TO 109 DEGREES ACROSS MUCH OF
WESTERN AND SOUTHERN PORTIONS OF CENTRAL ALABAMA THIS AFTERNOON
AND EARLY EVENING. THE AREA OF CONCERN IS ROUGHLY ALONG AND WEST
OF A LINE FROM PHENIX CITY TO BIRMINGHAM TO DOUBLE SPRINGS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A GOOD CHANCE THAT HEAT INDICES REACH 105 DEGREES OR
HIGHER FRIDAY AND SATURDAY AFTERNOON. THE AREA OF CONCERN IS
ROUGHLY ALONG AND WEST OF A LINE FROM PHENIX CITY TO BIRMINGHAM TO
DOUBLE SPRINGS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED.

In the hours before

Local storm report, Aug 4, 4:53 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
453 PM CDT THU AUG 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND DMG     3 SSW GADSDEN           33.97N 86.02W
08/04/2016                   ETOWAH             AL   EMERGENCY MNGR

            POWER OUTAGES/LINES DOWN, TREES DOWN ON A ROADWAY AND
            HOME AROUND EURA BROWN ELEMENTARY SCHOOL.

&&

GSATTERW
Special weather statement, Aug 4, 6:06 PM CDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
606 PM CDT THU AUG 4 2016

ALZ021-042330-
CLEBURNE AL-
606 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CLEBURNE COUNTY
UNTIL 630 PM CDT...

AT 606 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF EDWARDSVILLE...OR 8 MILES SOUTH OF PIEDMONT...MOVING
SOUTH AT 5 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLEMAN LAKE AND CAMPGROUND...LIBERTY HILL AND SWEETWATER LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3375 8546 3372 8560 3380 8559 3386 8559
      3388 8553
TIME...MOT...LOC 2306Z 341DEG 5KT 3381 8556

87/GRANTHAM
Special weather statement, Aug 4, 6:07 PM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CDT THU AUG 4 2016

ALZ046-049-050-042345-
BARBOUR AL-BULLOCK AL-PIKE AL-
607 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIKE...SOUTH CENTRAL
BULLOCK AND SOUTHWESTERN BARBOUR COUNTIES UNTIL 645 PM CDT...

AT 607 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR LINWOOD TO NEAR GAINO. MOVEMENT WAS SOUTH
AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TROY...BRUNDIDGE...CLIO...CLAYTON...LOUISVILLE...BANKS...GAINO...
TEXASVILLE...BOOT HILL...RICHARDS CROSSROADS...TROY UNIVERSITY...
LINWOOD...ANTIOCH...BLUE SPRINGS STATE PARK...TYLER CROSSROADS...
BRUNDIDGE MUNICIPAL AIRPORT...MOSSY GROVE...JOSIE...
TANYARD AND CLAYTON MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3172 8601 3197 8591 3187 8530 3170 8525
      3171 8541 3162 8542 3162 8547
TIME...MOT...LOC 2307Z 359DEG 9KT 3189 8583 3182 8539

87/GRANTHAM
Local storm report, Aug 4, 6:47 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
647 PM CDT THU AUG 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND DMG     RAINBOW CITY            33.95N 86.04W
08/04/2016                   ETOWAH             AL   EMERGENCY MNGR

            A FEW ADDITIONAL LOCATIONS OF DOWNED TREES AND POWER
            OUTAGES AROUND RAINBOW CITY.

&&

GSATTERW
Special weather statement, Aug 4, 7:27 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
727 PM CDT THU AUG 4 2016

ALZ023-032-050100-
TUSCALOOSA AL-HALE AL-
727 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HALE AND SOUTHWESTERN
TUSCALOOSA COUNTIES UNTIL 800 PM CDT...

AT 727 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER MOUNDVILLE...OR 12 MILES SOUTH OF TUSCALOOSA...MOVING SOUTH AT
10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNDVILLE...MOUND STATE PARK...MAXWELL...HULL...
MOUNDVILLE AIRPORT...ELLIOTS CREEK...FOSTERS...PHIPPS AND HAVANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3290 8778 3290 8777 3291 8776 3293 8777
      3293 8776 3294 8774 3295 8773 3295 8775
      3296 8774 3298 8775 3299 8771 3302 8771
      3302 8776 3311 8774 3308 8752 3285 8749
      3289 8778
TIME...MOT...LOC 0027Z 009DEG 10KT 3303 8762

87/GRANTHAM
Special weather statement, Aug 4, 9:06 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
906 PM CDT THU AUG 4 2016

ALZ028-050230-
CLAY AL-
906 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY COUNTY UNTIL
930 PM CDT...

AT 905 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LINEVILLE...MOVING SOUTH AT 10 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LINEVILLE...MELLOW VALLEY AND CRAGFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3315 8565 3317 8580 3332 8576 3333 8565
TIME...MOT...LOC 0205Z 007DEG 9KT 3328 8571

87/GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:27 PM CDTSpecial Weather StatementBMXHale33 min
Aug 5, 1:45 AM CDTHeat AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Chilton and 26 more19 hr
Aug 5, 3:12 PM CDTSpecial Weather StatementBMXBibb48 min
Aug 5, 6:54 PM CDTSpecial Weather StatementBMXLee36 min

Nearby

Special Weather Statements in Alabama, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.